Winter Storm, Mason
- When
- February 14, 10:00 AM EST to 8:30 PM EST
- Where
- Mason forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A low pressure system moved into northern lower Michigan on the fourteenth, bringing a band of moderate to heavy snow into areas north of a line from Pentwater to Clare. Total snow amounts of up to 12 inches were reported across portions of Mason and Lake counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A low pressure system moved into northern lower Michigan on the fourteenth, bringing a band of moderate to heavy snow into areas north of a line from Pentwater to Clare. Total snow amounts of up to 12 inches were reported across portions of Mason and Lake counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 14, 6:55 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 655 AM EST THU FEB 14 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(321 AM EST THU FEB 14 2008) A LOW PRESSURE SYSTEM WILL BRING SNOW TO NORTHERN AND NORTH CENTRAL LOWER MICHIGAN THIS MORNING AND AFTERNOON. SEVERAL INCHES OF SNOW ARE LIKELY NEAR AND NORTH OF A LINE FROM PENTWATER TO HARRISON. LIGHT SNOW WILL DEVELOP FURTHER SOUTH ACROSS CENTRAL AND SOUTHERN MICHIGAN TONIGHT FOLLOWED BY MUCH COLDER WEATHER FRIDAY BEHIND THE COLD FRONT. A FEW LAKE EFFECT SNOW SHOWERS ARE EXPECTED FRIDAY FOLLOWED BY DRY WEATHER FRIDAY NIGHT AND SATURDAY. && .SHORT TERM...(321 AM EST THU FEB 14 2008) (TODAY THROUGH SATURDAY AFTERNOON) A LARGE AREA OF LIGHT TO MODERATE SNOW IS NOTED FROM NORTH CENTRAL WI WNW ACROSS MN. A CONSENSUS BLEND OF 00Z GUIDANCE STILL SUGGESTS THE MOST SIGNIFICANT SNOW ACCUMS WILL OCCUR JUST NORTH OF OUR FAR NNW CWFA TODAY. HOWEVER THE NEW 00Z ECMWF HAS COME IN WITH HIGHER QPF INTO MASON AND LAKE COUNTIES. TO MAKE THE FCST EVEN MORE CHALLENGING... THIS SNOW BAND WILL BE CHARACTERIZED BY A FAIRLY SHARP SOUTHERN EDGE GRADIENT FROM 2 TO 4 INCHES TO POTENTIALLY AROUND SIX INCHES. WE STRONGLY CONSIDERED ISSUING A SNOW ADVISORY FOR OUR FAR NNW CWFA FOR THIS AFTN/EVE... ESPECIALLY AFTER GLANCING AT THE 00Z ECMWF QPF. I AM MOST CONCERNED ABOUT MASON AND LAKE COUNTIES. HOWEVER THE CONSENSUS OF ALL 00Z GUIDANCE SUPPORTED BY RADAR TRENDS STILL SUGGESTS THE HEAVIER SNOW WILL FALL NORTH OF ROUTE 10 AND MAINLY JUST NORTH OF OUR CWFA. SO WE WILL KEEP FCST ACCUMS JUST BELOW ADV CRITERIA... AND THIS NOTION ALSO PRESERVES CONSISTENCY WITH OUR PREVIOUS FCST. THE DAY SHIFT WILL NEED TO MONITOR RADAR TRENDS/SFC OBS CLOSELY... IT WILL BE A CLOSE CALL ON WHETHER OUR EXTREME NNW CWFA WILL GET INTO THE AXIS OF HEAVIER SNOW. LIGHT SNOW OF ONLY AN INCH OR TWO IS ANTICIPATED TODAY JUST SOUTH OF THAT AREA FROM WHITEHALL ENE TO RQB... MOP AND CLARE. JUST A LITTLE FURTHER SOUTH OF THAT LINE... DRY CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON NEAR AND SOUTH OF I-96. THE ARCTIC FRONT WILL COME THROUGH MOST OF OUR CWFA BETWEEN 00Z AND 06Z AND BRING LIGHT SNOW WITH AN INCH OR LESS OF ACCUMULATION ACROSS OUR CENTRAL AND SOUTHERN CWFA. IT WILL TURN SHARPLY COLDER BEHIND THE FRONT WITH EARLY MORNING HIGHS IN THE 20S BUT FALLING THROUGH THE TEENS LATER FRIDAY MORNING AND AFTERNOON. A FEW LAKE EFFECT SNOW SHOWERS ARE ANTICIPATED FRIDAY BUT I DO NOT EXPECT MUCH IF ANY ACCUMULATION GIVEN VERY LOW INVERSION HEIGHTS... LIMITED MOISTURE AND LACK OF UPSTREAM RH. DRY WX WILL RETURN FRIDAY NIGHT AND SATURDAY AS A HIGH PRESSURE RIDGE BUILDS IN. FRIDAY NIGHT WILL BE QUITE COLD WITH PARTIAL CLEARING DEVELOPING AND DIMINISHING WINDS AND OUR EXTENSIVE SNOW COVER. I WILL DEFINITELY UNDERCUT GUIDANCE MINS FOR FRIDAY NIGHT. && .LONG TERM...(321 AM EST THU FEB 14 2008) (SATURDAY NIGHT THROUGH WEDNESDAY) 00Z GUIDANCE IS IN BETTER AGREEMENT THAT A STRONG SFC CYCLONE WILL AFFECT THE REGION SUNDAY AND MONDAY AS SRN STREAM WAVE LIFTS NE FROM TX AND MERGES WITH NRN STREAM WAVE DROPPING IN FROM THE NW. TREND HAS BEEN FOR A MORE WRN TRACK OF THE SFC LOW... WITH THE ECMWF AND CANADIAN GEM NOW EVEN FAR ENOUGH WEST FOR THE POSSIBILITY OF SOME RAIN ON SUNDAY. THINGS WILL ALL DEPEND ON HOW MUCH DIGGING OF THE H5 TROUGH TAKES PLACE AND JUST WHEN THE MAIN SRN WAVE EJECTS NEWD. GFS ENSEMBLE MEAN CURRENTLY LOOKS LIKE MOST LIKELY SCENARIO... TAKING A DEEPENING SFC LOW FROM FAR SRN INDIANA AT 00Z MON TO THE ERN GRTLKS REGION BY 12Z MONDAY. HAVE RAISED POPS FOR SNOW TO LIKELY ACROSS MOST OF THE CWFA SUNDAY AND MONDAY AND HAVE ALSO ADDED THE POSSIBILITY OF SOME RAIN TO THE SE HALF ON SUNDAY. LAKE EFFECT SNOW SHOWERS EXPECTED TO LINGER INTO TUESDAY... BUT UPR TROUGH AND COLD AIR IS PROGGED TO LIFT OUT MID WEEK. && .AVIATION...(655 AM EST THU FEB 14 2008) WILL FCST VFR CONDITIONS FOR MOST OF THE DAY AT THE TAF SITES WITH THE EXCEPTION OF MKG WHERE SW FLOW OFF THE LAKE MAY HELP KEEP AN MVFR CLOUD DECK IN PLACE. THE COLD FRONT PASSES THROUGH THE REGION FROM NW TO SE BETWEEN 00Z AND 06Z... PROBABLY BRINGING A BAND OF MVFR SNOW SHOWERS. GUIDANCE SUGGESTS MVFR CIGS WILL ALSO FOLLOW BEHIND THE COLD FRONT FOR THE LATE NIGHT PERIOD... BUT LOW LEVEL WINDS WILL BE SHIFTING TO THE NORTH AND TYPICALLY THAT TENDS TO SCATTERED OUT THE CLOUDS IN SRN MI (WITH THE EXCEPTION OF THE IMMEDIATE LAKESHORE). && .MARINE...(321 AM EST THU FEB 14 2008) WE WILL ISSUE A SMALL CRAFT ADVISORY FOR TODAY THROUGH TOMORROW EVENING. THE STRONGER SOUTHERLY WINDS AHEAD OF THE COLD FRONT AND STRONGER NORTHERLY WINDS BEHIND THE COLD FRONT WILL LEAD TO LARGE WAVES IN ICE FREE AREAS OF OUR NEARSHORE WATERS. ALTHOUGH WAVE HEIGHTS MAY SUBSIDE BRIEFLY THIS EVENING... FEEL WAVE HEIGHTS WILL COME BACK UP QUICKLY WITH THE STRONG NORTHERLY FLOW CAA. THEREFORE WE WILL RUN THE HEADLINE RIGHT THROUGH TOMORROW EVENING. && .HYDROLOGY...(255 PM EST WED FEB 13 2008) ICE JAM ISSUES WILL PERSIST ON SOME AREA RIVERS THROUGH AT LEAST THE MID TO LATTER PORTION OF NEXT WEEK. NO MAJOR RAIN EVENTS EVENTS OR SIGNIFICANT WARM UPS ARE ANTICIPATED THROUGH THE MIDDLE OF NEXT WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY NEARSHORE WATERS ST JO TO MANISTEE 13Z THIS MORNING THROUGH 03Z SAT. && SYNOPSIS: LAURENS SHORT TERM: LAURENS LONG TERM: MEADE AVIATION: MEADE MARINE: LAURENS HYDROLOGY: LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 500 AM EST THU FEB 14 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 500 AM EST THU FEB 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW IS LIKELY TODAY AND THIS EVENING NORTH OF A LINE FROM MUSKEGON TO ALMA. 2 TO 4 INCHES IS POSSIBLE... PARTICULARLY ALONG AND NORTH OF ROUTE 10. TRAVEL COULD BECOME HAZARDOUS. SNOW SHOWERS WILL SPREAD SOUTH OF INTERSTATE 96 TONIGHT AS A COLD FRONT MOVES SOUTH THROUGH THE AREA...BUT ANY ACCUMULATIONS SHOULD BE AN INCH OR LESS. ICE JAM FLOODING IS IMPACTING SOME AREA RIVERS. RAPID FLUCTUATIONS IN RIVER LEVELS ARE POSSIBLE IN THE VICINITY OF ICE JAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY YET ANOTHER WINTER STORM IS POSSIBLE ACROSS THE GREAT LAKES REGION SUNDAY AND MONDAY AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST FROM TEXAS AND THROUGH THE OHIO VALLEY. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE IF THIS STORM TRACK HOLDS...WITH ADDITIONAL LAKE EFFECT BEHIND THE SYSTEM ON TUESDAY. PAY ATTENTION TO LATER FORECASTS AS THE EXACT TRACK...STRENGTH... AND TIMING OF THIS SYSTEM IS STILL UNCERTAIN AND WILL BE CRITICAL IN DETERMINING WHEN AND WHERE HEAVY SNOW MAY FALL. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE GREATLY APPRECIATED. USE OUR WEATHER SPOTTER REPORT FORM AT WWW.WEATHER.GOV/GRR/SPOTTER. LMZ844>849-150900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 500 AM EST THU FEB 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH ACROSS LAKE MICHIGAN THIS AFTERNOON AND TONIGHT. SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT TO THE NORTH ONCE THE FRONT PASSES. WAVES OF 3 TO 6 FEET WILL BE HAZARDOUS TO SMALL CRAFT TODAY AND TONIGHT. SNOW SHOWERS IN THE VICINITY OF THE COLD FRONT TODAY AND TONIGHT WILL REDUCE VISIBILITIES. THE HEAVIEST SNOW WILL BE NORTH OF MUSKEGON THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY YET ANOTHER WINTER STORM IS POSSIBLE ACROSS THE GREAT LAKES REGION SUNDAY AND MONDAY AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST FROM TEXAS AND THROUGH THE OHIO VALLEY. HEAVY SNOW AND FREEZING SPRAY IS POSSIBLE IF THIS STORM TRACK HOLDS...WITH ADDITIONAL LAKE EFFECT SNOW SHOWERS BEHIND THE SYSTEM ON TUESDAY. HIGH WINDS AND WAVES WILL BE COMMON AS WELL. PAY ATTENTION TO LATER FORECASTS AS THE EXACT TRACK...STRENGTH... AND TIMING OF THIS SYSTEM IS STILL UNCERTAIN AND WILL BE CRITICAL IN DETERMINING WHEN AND WHERE HEAVY SNOW MAY FALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81829, 81830, 81832, 81831.